Avoiding drugs that could precipitate an asthma attack (or, in the case of severe adverse drug reaction, anaphylactic shock) is not always easy. This is because some of the most likely asthma triggers are the drugs themselves! One class of drugs, the beta-blockers, is liable to cause severe attacks in any asthma sufferer.
The importance of informing your physician of a previous adverse drug reaction to any drug before being prescribed any allergy medications or drugs for allergy-induced asthma cannot be stressed enough. Tell your doctor if you use any of the drugs listed in the table. This list is by no means comprehensive and represents only a sample.
|Prescription Drugs||albuterol, bitolterol, ephedrine, epinephrine, isoproterenol, isoetharine, terenol, pseudoephedrine, terutaline|
|Allergy Medications||including any other drugs that contain the above, e.g. cold medications, diet pills|
|Beta-Blockers||particularly propranalol, labetalol, atenolol and timolol|
|Antidepressants/MAO Inhibitors||particularly phenelzine, isocarboxazid, tranylcypromine|
|Non-Prescription Drugs||aspirin, cold and flu remedies|
Also tell your doctor if you have received drug treatment in the past for any of the following conditions:
- heart disease
- high blood pressure
- overactive thyroid gland
The Dangers of Beta Blockers
The ÃŸ2 antagonist (beta blocker) drugs can be very dangerous for asthmatics. This is because they interfere with the body’s normal autonomic system action that widens the airways.
Remember that some of the most effective drugs used to treat all forms of asthma, including allergy-induced asthma, are the beta receptor agonists. Clearly, the asthmatic must avoid, at all cost, any drugs that have the opposite effect.
Although some beta blockers are less dangerous than others, asthmatics should always bear in mind that all beta blockers have some action in blocking the ÃŸ2 receptors.
What is reassuring to know, however, is that diagnosed asthmatics are rarely prescribed beta-blockers, unless in the form of eye drops.
Although, not well documented, research suggests that taking beta blockers produces an increased risk for anaphylactic shock caused by an adverse drug reaction among those with food allergies.
Identifying Beta Blockers: A beta blocker’s generic name can generally be recognized by its ending: “-olol”. Examples include propranalol, atenolol, labetalol, timolol, oxprenolol, acebutolol, metoprolol, sotalol, esmolol, nadolol, bisoprolol and pindolol.
Aspirin and Aspirin-Containing Medications
Sensitivity to aspirin may trigger an adverse drug reaction in the asthmatic. This can set off an asthma attack or occasionally lead to the onset of anaphylactic shock.
Because this type of reaction doesn’t appear to involve the immune system, aspirin sensitivity is often referred to as a “pseudo-allergy.” From the asthmatic’s point of view, however, this description is entirely academic since the effect is the same!
Asthmatics should avoid all forms of aspirin and medications containing aspirin, including: Alka-Seltzer, Bayer, Bufferin, Ecotrin, Equagesic, Percodan.
Also, if you have suffered from an adverse drug reaction to aspirin in the past you may also react to compounds in the non-steroidal anti-inflammatory drugs (NSAIDs) group, including: aloxiprin, diclofenac, fenbufen, ibuprofen, indomethacin, mefenamic, naproxen, piroxicam and tolmetin.
Latex Allergy and Asthma Symptoms
Latex is commonly used in hospitals, most often in surgical gloves. Symptoms of a latex allergy are the same as for most allergies: Hive and skin rashes are the most common reactions, although life-threatening reactions do occur. The cornstarch used to powder latex gloves can act as an airborne carrier of latex particles, which can cause a severe respiratory reaction in an asthmatic with a latex allergy.
Alternatives to latex are available, so be sure to let any medical professionals know you have both asthma and latex allergy.